Rip Current, Eastern Monmouth
- When
- August 31, 7:00 AM EST to 11:59 PM EST
- Where
- Eastern Monmouth forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 40.288, -74.158 (the zone’s center; the record gives no point)
A rip current claimed the life of a 23-year-old man on August 31st in Asbury Park (Monmouth County). m.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A rip current claimed the life of a 23-year-old man on August 31st in Asbury Park (Monmouth County). The man was last seen swimming swimming at the Second Avenue Beach about 530 p.m. EDT on the 31st. He got into trouble after he lost his boogie board and began swimming farther offshore to retrieve it. He disappeared about 30 yards off the beach in about 10 feet of water. His body was recovered off of the Asbury Avenue Beach near the Casino building about 60 yards offshore around 715 a.m. EDT on September 2nd. His body was caught in what is known as a circle riptide. Rip currents also caused multiple rescues on August 31st in Ocean City (Cape May County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 31, 2:53 AM EST, 4 hours 7 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
353 AM EDT TUE AUG 31 2010
.SYNOPSIS...
STRONG HIGH PRESSURE WILL REMAIN IN CONTROL OF OUR WEATHER THROUGH
THURSDAY. HURRICANE EARL IS FORECAST TO PASS OFF TO THE EAST OF THE
MID ATLANTIC COAST LATE THURSDAY NIGHT INTO FRIDAY. A COLD FRONT
WILL THEN CROSS THE REGION FRIDAY NIGHT FOLLOWED BY HIGH PRESSURE
FOR THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WE ARE LOOKING AT ANOTHER DAY UNDER THE MID LEVEL WARM CORE HIGH.
THE PROFILE LOOKS TO MOISTEN UP SOME, AND WE MAY APPROACH THE
CONVECTIVE TEMPERATURES AND POP A FEW CU DURING THE COURSE OF THE
DAY. HOWEVER, THE CAP JUST ABOVE H7 LOOKS LIKE IT IS STRONG ENOUGH
TO SUPRESS ANY ACTIVITY. ALTHOUGH I WOULDN'T BE STUNNED IF A STRAY
RETURN DEVELOPED ON THE RADAR THIS AFTERNOON, IT'S NOT EXPECTED
AND NOT FORECAST. THE H925 TEMPERATURES OFF THE ECMWF, CONTINUITY
AND GUIDANCE WERE ALL FACTORED INTO TODAY'S MAX TEMPERATURE
FORECAST. THE OCEAN TEMPERATURES SHOULD KEEP THE IMMEDIATE COASTAL
STRIP COOLER THAN INLAND LOCALES, BUT THE WEAK H925 WIND IN
OPPOSITION SHOULD KEEP COOLING FROM MOVING VERY FAR INLAND.
THANKFULLY, DEW POINTS AGAIN LOOK TO BE RATHER LOW DESPITE THE
MOISTENING COLUMN /H8 DEW POINTS MAY APPROACH 10 DEG C, BUT MIXING
THAT DOWN WON'T CAUSE OPPRESSIVE SURFACE DEW POINTS/, AND NO
ADVISORIES ARE BEING ISSUED.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
WE BASICALLY ARE EMBRACING A CONTINUITY/STAT GUIDANCE FORECAST
THROUGH THE SHORT TERM. THE 12Z ECMWF WAS FAST COMPARED TO THE
TROPICAL MODELS, THE 00Z GFS AND 00Z NAM WITH EARL /IT HAD IT NEAR
HATTERAS AT 00Z FRIDAY/, BUT THE 00Z RUN HAS SLOWED IT DOWN AND
MADE THE MODEL LESS OF AN OUTLIER. THIS WOULD SUPPORT THE CURRENT
FORECAST OF DRY WEATHER THROUGH THURSDAY, WITH THE ONLY
POSSIBILITY OF CONVECTION BEING TIED TO A SCENARIO UNDER WHICH THE
AIR MASS REACHES THE CONVECTIVE TEMPERATURE AND POPS A STRAY CELL
THROUGH THE CAP.
AS WITH THE NEAR TERM, DAYTIME MAXES ARE A BLEND OF CONTINUITY,
STAT GUIDANCE AND FORECAST H925 TEMPERATURES. THE COASTAL STRIP
AND NEARBY AREAS SHOULD BE SOMEWHAT COOLER THAN INLAND. WE HAVE
NIGHTTIME MINS CREEPING UP SLOWLY AS A BIT MORE MOISTURE FINDS ITS
WAY INTO THE AIR MASS.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
PLEASE SEE TPC PRODUCTS AND THE PHI PRODUCTS FOR ADJUSTMENTS DUE
TO EARL THRU FRIDAY EVENING. THE HWO WILL BE AVAILABLE AFTER NEW
GUIDANCE COMES IN FROM TPC /BY 10Z/.
THE LONG TERM GRIDS/FORECAST IS BASICALLY 12Z HPC GRIDS WITH SOME
SMALL MODIFICATIONS USING 12Z GUIDANCE.
IN ESSENCE...WHATEVER DIRECT/INDIRECT IMPACTS OF RECURVING EARL
FOLLOWED BY DRY MUCH COOLER WEATHER THIS COMING WEEKEND INTO EARLY
NEXT WEEK.
FRIDAYS TEMPERATURES ARE GOVERNED BY CLOUD COVER/SHOWERS. IF NO
SHOWERS THEN A 6TH DAY OF THE HEAT WAVE WOULD BE PROBABLE.
OUR 545 PM UPDATE HAS POSTED PUBLIC MARINE AND POINT/CLICK PRODUCTS
WITH NEW TCM WINDS...AND PWS PROBS.
OTHERWISE...NOT MUCH TO SAY AS THE DRIER COOLER PATTERN FOLLOWS WITH
TROUGHING IN THE NE USA AND DRY HIGH PRES SPREADING EAST FROM THE
MIDWEST THIS WKND TO THE MID ATLC STATES EARLY NEXT WEEK.
&&
.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
VFR FLYING WEATHER WILL BE ACROSS THE AREA TODAY THROUGH WEDNESDAY
WITH HIGH PRESSURE IN CONTROL. THERE MAY BE SOME PATCHY LIGHT FOG
EARLY THIS MORNING...BUT CHANCES OF OCCURRING AT THE TERMINALS LOW
ENOUGH TO EXCLUDE FOR NOW. I WILL AMD IF NEEDED. WINDS TODAY WILL BE
LIGHT FROM THE WEST OR NORTHWEST. A SEA BREEZE MAY DEVELOP ALONG THE
SHORE...PERHAPS AFFECTING KACY...I MAY CHANGE WINDS THERE WITH THE
12Z TAFS.
OUTLOOK...
FAIR WEATHER WILL CONTINUE THROUGH THU WITH HIGH PRESSURE REMAINING
IN CONTROL. HURRICANE EARL WILL APPROACH FROM THE SOUTH THU NIGHT
AND PASS TO THE EAST ON FRI. LOWER CLOUDS AND RAIN MAY AFFECT
KACY/KMIV AT THOSE TIMES. EFFECTS FURTHER INLAND ARE MORE UNCERTAIN
ATTM.
&&
.MARINE...
QUITE CONDITIONS CONTINUE OVER THE WATERS PRESENTLY AND THIS WILL
CONTINUE INTO THU AS HIGH PRESSURE REMAIN IN CONTROL. LIGHT NORTH TO
NORTHWEST WINDS SHOULD SWITCH AROUND TO THE SOUTH TONIGHT. HURRICANE
EARL IS EXPECTED TO TRACK EAST OF THE WATERS FRI AND IT SHOULD BE
MOVING AT A DECENT CLIP TOWARD THE NE. THE ENVELOPE OF POSSIBLE
TRACKS REMAINS ACROSS OUR COASTAL WATERS...THUS THE TROPICAL WORDING
IN THE FRI PART OF THE CWF. CONSULT THE OFFICIAL HURRICANE CENTER
FORECASTS FOR THE LATEST ON EARL. EVEN AFTER EARL PASSES...STRONG
SWELLS AND ENHANCED WINDS WILL BE OVER THE WATERS FRI AND SAT.
&&
.RIP CURRENTS...
LOOKS LIKE WE WILL SNEAK IN A DAY OF LOW RIP CURRENT RISK ACROSS THE
AREA TODAY. LONG PERIOD SWELLS CONTINUE...BUT THEY ARE RATHER SMALL
ATTM AND SHOULD REMAIN THAT WAY THROUGH THE DAY. HIGHER RIP CURRENT
RISK...ASSOCIATED WITH EARL...WILL ARRIVE WED AND PERSIST INTO THE
WEEKEND.
&&
.CLIMATE...
RECORD HIGHS FOR 8/31
PHL 101-1953 TTN 99-1953
ILG 101-1953 MPO 92-1953
ACY 97-1953 RDG 100-1953
ABE 99-1953
RECORD HIGHS FOR 9/1 RECORD HIGHS FOR 9/2
PHL 97-1953,1932 TTN 96-1898 PHL 100-1953 TTN 100-1953
ILG 97-1953,1932 MPO 92-1953 ILG 100-1953 MPO 95-1953
ACY 94-1941 RDG 98-1953 ACY 97-1953 RDG 102-1953
ABE 97-1980,1932 ABE 99-1980,1953
RECORD HIGHS FOR 9/3
PHL 100-1953 TTN 97-1953
ILG 100-1953 MPO 94-1953
ACY 95-1984,1961 RDG 100-1953
ABE 99-1953
IN ADDITION, THE FOLLOWING ARE THE NUMBER OF 90 DEGREE OR HIGHER
DAYS SO FAR THIS YEAR FOR 6 OF OUR CLIMATE SITES.
PHL 47 DAYS.
TTN 46 DAYS.
RDG 41 DAYS.
ACY 40 DAYS.
ILG 37 DAYS.
ABE 27 DAYS.
HERE ARE THE CURRENT TOP YEARS FOR TOTAL NUMBER OF 90 DEGREE OR
HIGHER DAYS, WITH ** NEXT TO 2010.
PHILADELPHIA, PA ATLANTIC CITY, NJ
RANK NUMBER OF DAYS YEAR RANK NUMBER OF DAYS YEAR
1 53 DAYS 1991 1 43 DAYS 1983
2 49 DAYS 1995 2 40 DAYS 2010**
2 49 DAYS 1988 3 37 DAYS 1991
4 47 DAYS 2010** 4 34 DAYS 2002
5 46 DAYS 2002 4 34 DAYS 1988
6 42 DAYS 1943
ALLENTOWN, PA WILMINGTON, DE
RANK NUMBER OF DAYS YEAR RANK NUMBER OF DAYS YEAR
1 41 DAYS 1966 1 59 DAYS 1895
2 40 DAYS 1944 2 55 DAYS 1896
3 38 DAYS 1983 3 49 DAYS 1894
4 35 DAYS 2002 4 41 DAYS 1900
4 35 DAYS 1980 5 40 DAYS 1983
4 35 DAYS 1949 6 38 DAYS 1988
7 34 DAYS 1999 7 37 DAYS 1993
7 34 DAYS 1941 7 37 DAYS 1991
9 33 DAYS 1943 7 37 DAYS 2010**
10 30 DAYS 1988 10 35 DAYS 1999
10 35 DAYS 1914
*CURRENTLY IN 12TH FOR 2010
READING, PA TRENTON, NJ
RANK NUMBER OF DAYS YEAR RANK NUMBER OF DAYS YEAR
1 49 DAYS 1983 1 46 DAYS 2010**
2 41 DAYS 1980 2 40 DAYS 1898
2 41 DAYS 1944 3 37 DAYS 1895
2 41 DAYS 2010** 4 36 DAYS 2002
4 40 DAYS 1966 4 36 DAYS 1991
4 40 DAYS 1943 4 36 DAYS 1894
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&
SYNOPSIS...MEOLA
NEAR TERM...DELISI
SHORT TERM...DELISI
LONG TERM...DRAG
AVIATION...O'HARA
MARINE...O'HARA
RIP CURRENTS...O'HARA
CLIMATE...MEOLAHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 538 AM EDT TUE AUG 31 2010 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-067>071-011000- NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT- CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 538 AM EDT TUE AUG 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE HEAT WAVE OCCURRING OVER MUCH OF THE AREA WILL CONTINUE TODAY, BUT AFTERNOON RELATIVE HUMIDITY VALUES WILL CONTINUE TO BE LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE HEAT WAVE SHOULD CONTINUE OVER MUCH OF THE AREA THROUGH THURSDAY OR FRIDAY, BUT ADVISORY CONDITIONS PRESENTLY ARE NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ004-NJZ014-024>026-011000- DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY- COASTAL ATLANTIC-COASTAL OCEAN- 538 AM EDT TUE AUG 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HURRICANE EARL IS FORECAST TO PASS EAST OF THE NORTHERN MID ATLANTIC COAST ON FRIDAY. IT PRESENTLY IS EXPECTED TO BRING SIGNIFICANT LONG PERIOD SWELLS AND A MODERATE TO HIGH RISK OF RIP CURRENTS BEGINNING AS EARLY AS WEDNESDAY. PLEASE REFER TO THE LATEST STATEMENTS FROM THE NATIONAL HURRICANE CENTER FOR DETAILED INFORMATION ON EARL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ450>455-011000- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 538 AM EDT TUE AUG 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HURRICANE EARL IS FORECAST TO PASS EAST OF THE NORTHERN MID ATLANTIC COAST ON FRIDAY. SIGNIFICANT SWELLS ARE EXPECTED AS EARLY AS WEDNESDAY, AND THE SYSTEM MAY BRING TROPICAL STORM CONDITIONS FRIDAY AND FRIDAY NIGHT. PLEASE REFER TO THE LATEST STATEMENTS FROM THE NATIONAL HURRICANE CENTER FOR DETAILED INFORMATION ON EARL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-011000- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- 538 AM EDT TUE AUG 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 rip current. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Eastern Monmouth | 2010-08-31 | 23 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2010Every state in 2010This day in weather historyWarnings in New Jersey, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256742, 256743.